Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 247, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2001, 4:55 PM CDT for Taylor County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 17, 2001, 4:55 PM CDT (21:55 UTC)
- Expired
- Jun 17, 2001, 5:35 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:10 PM CDT | Hail 1 | New Market, IA | |
| Jun 17, 5:22 PM CDT | Hail 1.5 | New Market, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
911 WUUS53 KDMX 172155 SVRDSM IAC173-172235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 455 PM CDT SUN JUN 17 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 535 PM CDT * AT 452 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF BEDFORD...OR ABOUT 57 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEW MARKET 505 PM NEAR BEDFORD AROUND 515 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4090 9493 4058 9492 4058 9450 4090 9449 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:54 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 17, 1:54 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 154 PM CDT SUN JUN 17 2001 SHORT TERM... SYNOPTIC AND MESOSCALE TRENDS ARE VERY COMPLEX TODAY, MAKING DIFFICULT FORECAST. SMALL MCS IN SC IA SHOULD CONTINUE TO TURN INTO MO. SURFACE PRESSURE FALL CENTER HAS BEEN TRACKING FROM SD INTO WC IA, NOW CENTERED NEAR OMA. THIS IS REFLECTIVE OF THE STRENGTHENING WARM ADVECTION OCCURRING AS LLJ STARTS TO INCREASE AGAIN THROUGH KS INTO EASTERN NE AND WESTERN IA. MOIST PLUME NOTED ON WATER VAPOR IMAGERY IS NOW AIDING HIGH BASED CONVECTION, WITH CONSIDERABLE LIGHTNING NOW W OF OMA. THIS WILL HAVE TO BE WATCHED CLOSELY AS OAX POINTED OUT IN COORD CALL, TO SEE IF THIS CAN ENTRAIN VERY CAPPED, BUT UNSTABLE SURFACE AIR NOW FEEDING UP FROM KS. EXPLOSIVE DEVELOPMENT COULD OCCUR IF THIS IS THE CASE. SYNOPTIC BOUNDARY APPEARS TO BE SETTING UP FROM JUST N OF SUX ACROSS NORTHERN IA WITH BACKING SFC WINDS FURTHER N. I EXPECT CLUSTER OF CONVECTION TO DEVELOP IN THE SUX/FSD AREA ALSO BETWEEN 21-00Z, TRACKING INTO WC AND CENTRAL IA, IN AGREEMENT WITH CORFIDI VECTORS AND SPC OUTLOOK. HAIL AND EVEN DRY MICROBURSTS MAY BE MAIN CONCERNS INITIALLY, EXCEPT NEAR THE SURFACE BOUNDARY. AIR MASS SHOULD MOISTEN BY THIS EVENING INCREASING THE TORNADO THREAT NEAR THE SYNOPTIC BOUNDARY AND ANY OUTFLOW. AFTER COORDINATION WITH OAX/FSD/MPX/ARX/DVN, MAY NEED TO ISSUE FFA CENTRAL AND N, BUT WILL CONTINUE TO MONITOR SHORT TERM TRENDS AND ANY SPC MCDS THAT MAY BE ISSUED. A SECONDARY MCS APPEARS LIKELY IN SD WHICH MAY SKIRT THE N COUNTIES ON MONDAY MORNING AS IT MOVES WITH THE MID LEVEL WINDS TOWARD MN/WI. LONGER TERM... MESOSCALE BOUNDARIES WILL PLAY A STRONG ROLE IN THE FORECAST ON MONDAY. I BELIEVE THAT AS LOW AND MID LEVEL FLOW INCREASES, IT SHOULD PUT A MOVE ON THE MCS ACTIVITY E OF OUR CWA, ALLOWING FOR CLEARING AND MIXING TO OCCUR. THIS MAY ALLOW FOR STRONG HEATING AND WARMER THAN GUIDANCE HIGH TEMPS AS +24C 850 MB AIR MOVES IN, LIKELY CAPPING ATMOSPHERE THROUGH LATE AFTERNOON, YET AGREE WITH SPC OUTLOOK GIVEN INCREASING CONVERGENCE LATE, ESPECIALLY CENTRAL AND SW ZONES. HEAVY RAIN/FF THREAT MAY BE HIGHER THAN TONIGHT WITH 850-500 MB FLOW BECOMING ALIGNED MORE PARALLEL TO FRONT. WILL KEEP LOWER POPS N AND HIGHER POPS S MONDAY NIGHT. WITH 850MB FRONT IN SOUTHERN IA WITH DEW POINTS STILL AROUND 8C, ANOTHER WAVE OF CONVECTION STILL POSSIBLE S. WILL KEEP POPS LOW IN NORTHERN SECTIONS TUE. EXTENDED... WED FORECAST STILL MUDDY AS WELL WITH CANADIAN MODEL HOLDING BOUNDARY IN PLACE, WHILE AVN/MRF PUSH IT S. WILL HOLD ONTO CURRENT POPS. AGREE WITH ENSEMBLE POPS AND AVN/MRF KEEPING LATTER PART OF WEEK DRY AND MILD FOR LATE JUNE. MAY HAVE SOME UNORGANIZED COLD POOL CONVECTION THIS WEEKEND AS CLOSED LOW DEVELOPS IN GREAT LAKES/OHIO VALLEY, BUT WILL KEEP DRY FOR NOW UNTIL THAT BECOMES A MORE CONFIDENT SOLUTtION. .DSM...NONE KULA
In the hours before
Special weather statement, Jun 17, 3:05 PM CDT, 1 hour 50 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SUN JUN 17 2001
...SEVERE WEATHER POSSIBLE IN NORTHERN AND WESTERN IOWA LATE THIS
AFTERNOON...
A SEVERE WEATHER WATCH MAY BE ISSUED IN NORTHWEST IOWA IN THE NEXT 1
TO 2 HOURS. POTENT INSTABILITY AND HIGH WIND SHEAR ALONG AND NEAR A
WARM FRONT IN NORTHERN IOWA INTO NORTHEAST NEBRASKA WILL AID THE
DEVELOPMENT OF THUNDERSTORMS. ANOTHER AREA OF THUNDERSTORMS MOVING
INTO WESTERN IOWA FROM NEBRASKA IS ALSO BEING AIDED BY STRONG
INSTABILITY...AN UPPER LEVEL DISTURBANCE AND INCREASING HIGH LEVEL
MOISTURE. THESE STORMS COULD INTENSIFY RAPIDLY LATE THIS AFTERNOON
AS LOW LEVEL WINDS IN THE ATMOSPHERE CONVERGE IN THIS PART OF THE
STATE AND LOWER LEVEL MOISTURE INCREASES. LOCALLY HEAVY RAINS WILL
BECOME A THREAT AS WELL OVERNIGHT...ESPECIALLY OVER THE NORTHERN
HALF.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>035-038-039-044>046-181100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE...MASON CITY...WATERLOO AND WAVERLY
305 PM CDT SUN JUN 17 2001
* EVENT TIMING... NOW THROUGH THE OVERNIGHT HOURS.
* THREAT CATEGORIES...
TORNADO.......... MODERATE
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
IAZ036-037-047>050-057>062-070>075-081>086-092>097-181100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA
FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...
OTTUMMWA...PELLA...PERRY AND WEBSTER CITY
305 PM CDT SUN JUN 17 2001
* EVENT TIMING... 6 PM THROUGH MIDNIGHT.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
KULA
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA. GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.